Serotonergic Hallucinogen-Induced Visual Perceptual Alterations

Serotonergic Hallucinogen-Induced Visual Perceptual Alterations

Abstract

Serotonergic hallucinogens, such as lysergic acid diethylamide (LSD), psilocybin, and N,N-dimethyltryptamine (DMT), are famous for their capacity to temporally and profoundly alter an individual’s visual experiences. These visual alterations show consistent attributes despite large inter- and intra-individual variances. Many reports document a common perception of colors as more saturated, with increased brightness and contrast in the environment (“Visual Intensifications”). Environmental objects might be altered in size (“Visual illusions”) or take on a modified and special meaning for the subject (“Altered self-reference”). Subjects may perceive light flashes or geometrical figures containing recurrent patterns (“Elementary imagery and hallucinations”) influenced by auditory stimuli (“Audiovisual synesthesia”), or they may envision images of people, animals, or landscapes (“Complex imagery and hallucinations”) without any physical stimuli supporting their percepts. This wide assortment of visual phenomena suggests that one single neuropsychopharmacological mechanism is unlikely to explain such vast phenomenological diversity. Starting with mechanisms that act at the cellular level, the key role of 5-HT2A receptor activation and the subsequent increased cortical excitation will be considered. Next, it will be shown that area specific anatomical and dynamical features link increased excitation to the specific visual contents of hallucinations. The decrease of alpha oscillations by hallucinogens will then be introduced as a systemic mechanism for amplifying internal-driven excitation that overwhelms stimulus-induced excitations. Finally, the hallucinogen-induced parallel decrease of the N170 visual evoked potential and increased medial P1 potential will be discussed as key mechanisms for inducing a dysbalance between global integration and early visual gain that may explain several hallucinogen-induced visual experiences, including visual hallucinations, illusions, and intensifications.

Kometer, M., & Vollenweider, F. X. (2016). Serotonergic Hallucinogen-Induced Visual Perceptual Alterations. 10.1007/7854_2016_461

Link to full text

By | 2017-06-11T13:25:34+02:00 30 November 2016|Tags: , |